Almost all medicines can have side effects, including medicines for HIV. Always let your doctor know if your side effects are severe, especially if you are finding it difficult to stay on your treatment plan. (Note that untreated HIV infection also causes "side effects," meaning symptoms or illness.)
The following discussion provides information on some common side effects and offers tips on how to deal with them.
Anemia means you have a low red blood cell count. The red blood cells take oxygen to different parts of the body, and when your body is short of oxygen, you feel tired.
Many people with HIV have anemia at some point. HIV can cause it; so can some of the anti-HIV drugs.
To see if you have anemia (a symptom of anemia is feeling tired, fatigued, or short of breath), your health care provider can do a simple blood test. If you are anemic, food or other medicines can help.
Diarrhea is common in people with HIV, and it can be caused by a variety of things including some anti-HIV medicines. Diarrhea can range from being a small hassle to being a serious medical problem. Talk to your health care provider if diarrhea goes on for a long time, if it is bloody, if it is accompanied by fever, or if it worries you.
When you have diarrhea, always be sure to replace the fluids you have lost by drinking ginger ale, broth, herbal tea, or water.
You can also ask your doctor about taking medicines to help with your diarrhea.
Quick Tips: Diarrhea
What to try:
|Eat foods high in soluble fiber. This kind of fiber can slow the diarrhea by soaking up liquid. Soluble fiber is found in oatmeal, grits, and soft bread (but not in whole grain). |
|Try psyllium husk fiber bars (another source of soluble fiber). You can find these at health food stores and groceries. Eating 2 of these bars and drinking a big glass of water before bedtime may help your diarrhea. |
|Ask your provider about taking calcium pills. |
|Drink plenty of clear liquids. |
What to avoid:
|Stay away from foods high in insoluble fiber, such as whole grains, brown rice, bran, and the skins of vegetables and fruits. These kinds of foods can make diarrhea worse.|
|Don't eat too many greasy, high-fiber, or very sweet foods. |
|Don't take in too much caffeine. |
|Avoid raw or undercooked fish, chicken, eggs, and meat. |
|If your CD4 cell count is very low, stick to filtered water, because tap water in some locations contains parasites (cryptosporidia) that cause diarrhea.|
| Dry mouth|
Certain HIV medicines can cause dry mouth, making it difficult to chew, swallow, and talk.
Treating dry mouth can be simple--start by drinking plenty of liquids during or between meals. If your dry mouth is severe or doesn't go away, talk to your doctor about prescribing a treatment for you.
Many people feel tired, especially when they are stressed or their lives are busier than usual. Symptoms of being tired can include: having a hard time getting out of bed, walking up stairs, or even concentrating on something for very long.
If the tiredness (or fatigue) doesn't go away, even after you have given your body and mind time to rest, this tiredness can become a problem. It can get worse if you don't deal with it.
Talk with your health care provider if your fatigue is not going away or is becoming too hard to deal with. The more information you can give your doctor about how you are feeling, the more likely the two of you will be able to come up with the right treatment for your fatigue.
The most common cause of headaches is tension or stress, something we all have from time to time. Medications, including anti-HIV drugs, can cause them, too.
Headaches usually can be taken care of with drugs you can buy without a prescription, such as ibuprofen or acetaminophen. You can also help to prevent future headaches by reducing stress.
Quick Tips: Headaches
For on-the-spot headache relief, try some of these suggestions:
|Lie down and rest in a quiet, dark room.|
|Take a hot, relaxing bath.|
|Give yourself a "scalp massage"--massage the base of your skull with your thumbs and massage both temples gently.|
|Check with your provider about taking an over-the-counter pain reliever, such as ibuprofen. |
To prevent headaches from happening again, try the following:
|Avoid things that can cause headaches, such as chocolate, red wine, onions, hard cheese, and caffeine. (If you are cutting back on caffeine, do so slowly because stopping caffeine abruptly can cause headaches.) |
|Reduce your stress level.|
| Nausea and vomiting|
Certain medications used to treat HIV can cause nausea. They make you feel sick to your stomach and want to throw up. This usually goes away a few weeks after starting a new medication.
Call your doctor if you vomit repeatedly throughout the day, or if nausea or vomiting keeps you from taking your medication.
Quick Tips: Nausea and vomiting
What to try:
|Eat smaller meals and snack more often.|
|The BRATT Diet (bananas, rice, applesauce, tea, and toast) can help with nausea and diarrhea.|
|Keep dry crackers by your bed. Before getting out of bed in the morning, eat a few and stay in bed for a few minutes. This can help reduce nausea.|
|Try some herbal tea--such as peppermint or ginger tea.|
|Sip cold, carbonated drinks such as ginger ale or Sprite. |
|Open your windows when cooking so the smell of food won't be too strong.|
|Talk with your health care provider about whether you should take medicine for your nausea.|
What to avoid:
|Avoid things that can upset the stomach, such as alcohol, aspirin, caffeine, and smoking. |
|Avoid hot or spicy foods.|
|Don't eat too many greasy or fried foods.|
|Don't lie down immediately after eating. |
| Pain and nerve problems|
HIV itself and some medications for HIV can cause damage to your nerves. This condition is called peripheral neuropathy. When these nerves are damaged, your feet, toes, and hands can feel like they're burning or stinging. It can also make them numb or stiff.
Make sure your provider knows you are having symptoms of neuropathy. Your provider may be able to change the HIV medicine that is contributing to the pain, check you for other causes of nerve damage (such as diabetes and thyroid disease), and provide medications that can help with the pain.
Some medications can cause skin problems, such as rashes. Most rashes come and go, but sometimes they signal that you are having a bad reaction to the medication.
It's important that you check your skin for changes, especially after you start a new medication. Be sure to report any changes to your health care provider.
| Weight Loss|
Weight loss goes along with some of these other side effects. It can happen because of vomiting, nausea, fatigue, and other reasons.
Talk with your health care provider if you're losing weight without trying, meaning that you're not on a reducing diet.
Quick Tips: Weight Loss
|Be sure to keep track of your weight, by weighing yourself on scales and writing down how much you weigh. Tell your doctor if there are any changes.|
|Create your own high-protein drink by blending together yogurt, fruit (for sweetness), and powdered milk, whey protein, or soy protein.|
|Between meals, try store-bought nutritional beverages or bars (such as Carnation Instant Breakfast, Benefit, Ensure, Scandishake, Boost High Protein, NuBasics). Look for ones that are high in proteins, not sugars or fats.|
|Spread peanut butter on toast, crackers, fruit, or vegetables.|
|Add cottage cheese to fruit and tomatoes.|
|Add canned tuna to casseroles and salads.|
|Add shredded cheese to sauces, soups, omelets, baked potatoes, and steamed vegetables.|
|Eat yogurt on your cereal or fruit.|
|Eat hard-boiled (hard-cooked) eggs. Use them in egg-salad sandwiches or slice and dice them for tossed salads.|
|Add diced or chopped meats to soups, salads, and sauces.|
|Add dried milk powder, whey protein, soy protein or egg white powder to foods (for example, scrambled eggs, casseroles, and milkshakes). |